Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 88, NWS Jackson, KY

July 8, 2001Harlan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 8, 2001, 4:18 PM EDT for Harlan County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 8, 2001, 4:18 PM EDT (20:18 UTC)
Expired
Jul 8, 2001, 5:00 PM EDT
In force
42 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harlan County, KY

The radar

The Knoxville radar (KMRX), 77 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 082020
SVRJKL

KYC095-082100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
418 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARLAN COUNTY

* UNTIL 500 PM EDT

* AT 418 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  FROM 6 MILES SOUTHEAST OF MANCHESTER TO 12 MILES SOUTHEAST OF
  HYDEN...MOVING SOUTH AT 50 MPH.


THESE STORMS WILL LIKELY PRODUCE DAMAGING WINDS. IF YOU ARE IN OR 
NEAR THE PATH OF THESE STORMS...MOVE TO A SUBSTANTIAL SHELTER UNTIL 
THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR KENTUCKY.

LAT...LON 3686 8349 3693 8330 3697 8303 3690 8292
          3677 8318 3670 8342

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:10 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 8, 2:10 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
210 PM EDT SUN JUL 8 2001

FORECAST CHALLENGE WILL BE POPS FROM MCS DEVELOPMENT.  MODELS ARE
NOT DOING WELL WITH QPF PLACEMENT AND TEND TO BE BIASED TO THE
WEST.

A LOT OF WEATHER GOING ON SO CUTTING THINGS SHORT.  LIKE AVN
CONSISTENCY FOR QPF...SO WILL LEAN TOWARD IT.

TEMPS AND POPS NOT TOO FAR FROM PREVIOUS AND WILL CONTINUE TO FOLLOW
CLOSE TO NGM MOS FOR TEMPS AND AV$N MOS FOR POPS.

.JKL...SEVERE THUNDERSTORM WATCH FOR ENTIRE CWA UNTIL 8 PM EDT.

HEINLEIN

In the hours before

Special weather statement, Jul 8, 12:36 PM EDT, 3 hours 42 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1236 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS EASTERN KENTUCKY. THE PRIMARY THREATS FROM THE STORMS
WILL BE STRONG WINDS AND HEAVY RAINFALL...ALTHOUGH SOME HAIL CAN NOT
BE RULED OUT. THE AREA MOST AT RISK IS NORTH OF THE MOUNTAIN
PARKWAY...BUT RESIDENTS FURTHER SOUTH SHOULD ALSO REMAIN ALERT.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.

HAL
Special weather statement, Jul 8, 12:43 PM EDT, 3 hours 35 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1243 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER INDICATES THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS A
PORTION OF EASTERN KENTUCKY...GENERALLY NORTH AND WEST OF A LINE FROM
MOUNT VERNON TO JACKSON TO MOREHEAD. THE REMAINDER OF EASTERN
KENTUCKY HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY
THREATS FROM THE STORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL...
ALTHOUGH SOME HAIL CAN NOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RAD{IO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:23 PM EDTSevere Thunderstorm WarningJKLElliott52 min
Jul 8, 1:29 PM EDTSevere Thunderstorm WarningJKLFleming61 min
Jul 8, 1:36 PM EDTSevere Thunderstorm WarningJKLRowan39 min
Jul 8, 1:54 PM EDTSevere Thunderstorm WarningJKLMorgan51 min
Jul 8, 2:05 PM EDTSevere Thunderstorm WarningJKLMagoffin40 min
Jul 8, 2:18 PM EDTTornado WarningJKLMagoffin42 min
Jul 8, 2:23 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan52 min
Jul 8, 2:39 PM EDTSevere Thunderstorm WarningJKLMenifee51 min
Jul 8, 2:43 PM EDTSevere Thunderstorm WarningJKLMontgomery32 min
Jul 8, 2:56 PM EDTSevere Thunderstorm WarningJKLWolfe49 min
Jul 8, 3:01 PM EDTSevere Thunderstorm WarningJKLBreathitt44 min
Jul 8, 3:01 PM EDTSevere Thunderstorm WarningJKLPowell44 min
Jul 8, 3:01 PM EDTSevere Thunderstorm WarningJKLMorgan44 min
Jul 8, 3:17 PM EDTSevere Thunderstorm WarningJKLEstill, Lee43 min
Jul 8, 3:53 PM EDTSevere Thunderstorm WarningJKLOwsley52 min
Jul 8, 4:07 PM EDTSevere Thunderstorm WarningJKLClay, Leslie38 min
Jul 8, 4:26 PM EDTSevere Thunderstorm WarningJKLEstill49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.